Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2003, 9:00 PM CDT for Brule County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 9:00 PM CDT (02:00 UTC)
- Expired
- Jun 11, 2003, 9:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Brule County, SD
The radar
The Aberdeen radar (KABR), 196 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 6:45 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
957 WUUS53 KFSD 120200 SVRFSD SDC015-120230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT WED JUN 11 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 930 PM CDT * AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH GOLF BALL SIZE HAIL...4 MILES NORTHWEST OF CHAMBERLAIN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHAMBERLAIN AROUND 910 PM CDT PUKWANA AROUND 910 PM CDT THIS STORM IS ALSO CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH. THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4392 9933 4368 9939 4353 9911 4393 9904 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 8:25 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 11, 8:25 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT WED JUN 11 2003 GOING FORECAST IN GOOD SHAPE THIS EVENING. SEVERE STORMS JUST OUTSIDE THE WESTERN EDGE OF THE CWA AS OF 0120Z. TWEAKED WEATHER GRIDS TO HANG ONTO SCATTERED THUNDERSTORMS IN FAR WEST LATER INTO THE EVENING AS CURRENT STORMS ARE MOVING VERY SLOWLY. ZONE FORECAST WORDING ALREADY HAD THIS COVERED ALRIGHT. UPDATED ZONES EARLIER TO INCLUDE TORNADO WATCH FOR WESTERN HALF OF CWA. NO FURTHER UPDATES NEEDED AT THIS TIME. .FSD...NONE HACKER
Hazardous weather outlook, Jun 11, 11:00 AM CDT, 10 hours before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...AND SPREAD EAST LATE THIS AFTERNOON AND OVERNIGHT. SOME OF THE STORMS MAY BECOME SEVERE MAINLY WEST OF INTERSTATE 29. THE MAIN SEVERE WEATHER THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS MAY DEVELOP LATE THURSDAY AFTERNOON AND NIGHT SOUTH OF INTERSTATE 90...WITH SCATTERED THUNDERSTORMS REDEVELOPING ACROSS THE AREA FRIDAY AFTERNOON AND NIGHT. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM THIS AFTERNOON WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM THIS EVENING EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:10 PM CDT | Tornado Warning | FSD | Brule | 35 min |
| Jun 11, 9:40 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 50 min |
| Jun 11, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 44 min |
| Jun 11, 10:48 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.